[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.156.39.245. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1992

Thalidomide in Patients With Acquired Immunodeficiency Syndrome

Arch Intern Med. 1992;152(5):1089-1090. doi:10.1001/archinte.1992.00400170155029
Abstract

To the Editor. —  The use of thalidomide as a sedative drug was abandoned as soon as its teratogenic potential was recognized. Its beneficial effects on diverse immunologic and dermatologic disorders have recently been demonstrated.1-5 Thalidomide is being used successfully as an alternative in the treatment of aphthous stomatitis in the acquired immunodeficiency syndrome (AIDS) population.6-9 We describe two patients with AIDS and with prolonged refractory fever, tuberculosis, and Mycobacterium avium-intracellulare (MAI) bacteremia that showed a dramatic response to thalidomide therapy.

Report of Cases.—Case 1. —  In a 28-year-old homosexual man with AIDS known since 1987, previous infections included chronic gastroenteritis due to Giardia lamblia, oropharyngeal and esophageal candidiasis, Pneumocystis carinii pneumonia, disseminated MAI infection, and chronic papovavirus infection. He was receiving zidovudine and fluconazole prophylaxis. Mycobacterial blood cultures were first positive in April 1990 (90 colony-forming units [CFU] per milliliter), when treatment with isoniazide, rifampin,

×